Cases reported "Paraneoplastic Syndromes"

Filter by keywords:



Filtering documents. Please wait...

21/25. Acrokeratosis paraneoplastica (Bazex syndrome) with oropharyngeal squamous cell carcinoma.

    A 65-year-old white man presented with all the clinical features of acrokeratosis paraneoplastica of Bazex, characterized by violaceous erythema and scaling of the nose, aural helices, fingers, and toes, with keratoderma and severe nail dystrophy. Examination of the patient for possible associated malignancy disclosed an asymptomatic squamous cell carcinoma at the oropharyngeal region. The skin lesions resolved almost completely following radiation therapy of the neoplasm, but the onychodystrophy persisted. This case report illustrates the importance of early recognition of Bazex syndrome.
- - - - - - - - - -
ranking = 1
keywords = finger
(Clic here for more details about this article)

22/25. fat necrosis with features of erythema nodosum in a patient with metastatic pancreatic carcinoma.

    A 59-year-old man presented with painful subcutaneous nodules on the anterior surfaces of the legs. He had received oral antibiotics and supportive care for presumed cellulitis and thrombophlebitis, but had minimal improvement. Five months earlier, he had undergone pancreaticoduodenectomy for acinar pancreatic carcinoma; at that time, the serum level of amylase had been normal, but the level of lipase was elevated. The patient denied fever, rigors, arthritis/arthralgia, or pleuritic pain. His medications included aspirin, furosemide, ranitidine, and nortriptyline. He denied any allergies. physical examination revealed numerous firm, tender, erythematous and violaceous, subcutaneous nodules on the lower extremities, with marked bilateral pitting edema (Fig. 1). skin biopsy of a representative lesion revealed septal panniculitis, consistent with erythema nodosum (Fig. 2). None of the characteristic changes of pancreatic fat necrosis was present. The patient was treated with aspirin, 650 mg orally, q 6 h, and indomethacin, 50 mg orally, q 12 h, but he continued to develop new nodules; prednisone, 60 mg orally was begun. Although he reported improvement in symptoms, the nodules failed to respond clinically and older nodules ulcerated along the medical aspect of the right leg (Fig. 3). The complete blood count was normal, except for hemoglobin, 10.9 mg per dL. Routine serum biochemical studies were also normal, except for albumin, 3.1 mg per dL, LDH, 312 U per L, and SGOT, 51 U per L. serum amylase was 14 U per L (normal per 30 to 115 U per L) and serum lipase was 54,160 U per L (normal 0 to 200 U per L). Chest roentgenogram and tuberculin skin test were negative. A CT scan of the abdomen revealed extensive liver metastases. A second biopsy of the skin and subcutis of a necrotic nodule revealed lobular panniculitis with the characteristic picture seen in pancreatic fat necrosis (Fig. 4). The patient was presumed to have metastatic pancreatic carcinoma and pancreatic fat necrosis. Nodules subsequently developed on the thighs, arms, hands, wrists, and fingers. He developed arthritis and arthralgias of the ankles, wrists, and hands, bilaterally, and the right knee. Aspiration of a right knee effusion revealed numerous neutrophils, but no evidence of infection. Treatment was begun with the somatostatin analog, octreotide, in increasing doses. During this therapy, the lesions did not progress and new lesions did not appear. There was no change in the lipase level. Inadvertently, octreotide was omitted at discharge, but reintroduction of octreotide was associated with lack of further progression of the nodules, according to the patient's spouse; however the patient became progressively debilitated and his abdominal pain worsened, requiring continuous sedation. His condition deteriorated and he died several weeks after hospital discharge.
- - - - - - - - - -
ranking = 1
keywords = finger
(Clic here for more details about this article)

23/25. Paraneoplastic retinopathy: a novel autoantibody reaction associated with small-cell lung carcinoma.

    We present the case of a 74-year-old man with rapidly progressive bilateral visual loss, optic disc pallor, retinal arteriolar attenuation, and an abnormal electroretinogram with a 90% reduction in cone function and a 50% reduction in rod function. He was examined for a suspected cancer-associated retinopathy (CAR). Although he was found not to have expressed the previously reported 23-kd CAR antibody, high titers were found of an antibody to a 60-kd retinal protein, which as yet remains unidentified. An initial clinical search for an underlying cancer was unsuccessful, but 2 months later a mediastinal mass was found on chest x-rays, and biopsy confirmed a diagnosis of small-cell lung carcinoma. Combined therapy with oral corticosteroids and plasmapheresis resulted in a recovery of vision from counting fingers to 20/200 in the right eye and 20/40 to 20/25 in the left eye. Conventional chemotherapeutic management of the small-cell lung carcinoma was instituted, and the modest visual recovery was maintained. The visual improvement as well as lung tumor regression were accompanied by a decline in antibody titers from 1:2,000 pretreatment to 1:200 during the course of therapy. The absence of reactivity with the previously described 23-kd retinal antigen of the CAR syndrome does not exclude the diagnosis of paraneoplastic retinopathy in patients fitting the clinical profile of this disease.
- - - - - - - - - -
ranking = 1
keywords = finger
(Clic here for more details about this article)

24/25. granuloma annulare in a patient with malignant lymphoma.

    We describe the case of a 69-year-old man with malignant lymphoma who developed granuloma annulare on his fingers. The number of cutaneous nodules increased when a recurrence of lymphoma was demonstrated during the course of disease. Granulomatous lesions disappeared after the fifth cycle of chemotherapy with CHOP (cyclophosphamide, Adriamycin, vincristine, prednisolone). The coexistence of these two diseases is relatively rare. The clinical features seen in this case, however, might suggest that granuloma annulare is a generalized granulomatous reaction induced by malignant lymphoma.
- - - - - - - - - -
ranking = 1
keywords = finger
(Clic here for more details about this article)

25/25. Hypertrophic osteoarthropathy in nasopharyngeal carcinoma patients: two cases report.

    Hypertrophic osteoarthropathy (HOA) is a rheumatic disorder characterized by digital clubbing, bone pain, and arthralgia. HOA can be idiopathic or secondary to a variety of pulmonary, cardiogenic, or malignant disorders. We present 2 male patients, aged 46 and 42, with advanced nasopharyngeal carcinoma (NPC) who developed HOA 1-4 years after radiotherapy. Differential diagnosis between HOA and coexisting bone metastasis must be made with caution. We found bone scintigraphy to be the most sensitive tool to distinguish between these 2 disease. Intense symmetrical uptake of radioisotope along the cortex of long bones, so-called parallel tract sign, is typical. Plain radiographs demonstrating prominent periosteal reaction were also effective for this. The rheumatic manifestation of HOA was paraneoplastic and related to pulmonary metastasis. The clinical manifestation of the 2 patients suggested that pulmonary metastasis should be suspected in NPC patients when HOA appears.
- - - - - - - - - -
ranking = 2982.0460140037
keywords = osteoarthropathy
(Clic here for more details about this article)
<- Previous |


Leave a message about 'Paraneoplastic Syndromes'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.